Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

190 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Metoprolol be stopped abruptly or should it be gradually tapered?

My mother had a center brain bleed stroke 6 months ago. She’s been on metoprolol.25mg for about 6 years but she said she only took it when she had heart palpitations because a previous cardiologist said she had afib. The new cardiologist said she does not have afib. He did say that she needs a pacemaker because her heart rate is so low. I informed him that at the time she was also taking keppra and clonazapam which also lower her heart rate. He then changed his mind about the pacemaker. Her BP has been high at night and the valsartan is long acting and takes a while to work. After I did extensive research I talked with her primary about stopping metoprolol and adding something faster for the extremely high nightly BP. After I checked all interactions I found that clonodine has the least side effects and will work faster than the valsartan. Can the metoprolol be stopped immediately or does it need to be tapered? Her heart rate is usually in the mid 50’s while her BP at night and early morning can reach up to 210/110 and has required multiple trips to the ER.
Wed, 5 Sep 2018
Report Abuse
Internal Medicine Specialist 's  Response
Hi,

Metoprolol is a drug which reduces the heart rate so it should be used with extreme caution with slow heart rate. First of all, an ECG should be done to rule out heart blocks. If there is a heart block on ECG diagnosis, or sinus bradycardia with heart rate of less than 45, Metoprolol should be stopped.

As you mentioned, the heart rate to be in mid 50s, I would suggest to still stop taking this drug and switch over to another drug like Amlodipine or Nifedipine, in combination with Valsartan, which is very safe and effective combination in controlling blood pressure.

To stop Metoprolol, it should be gradually reduced over 1-2 weeks with careful monitoring. However, any change in drug should be done under the guidance of your doctor.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Why can t I continue to take my prozac. I have taken it for about 30 years. Should I abruptly go off the prozac (flouozathine) . I am feeling very nervous and cannot sleep since stopping the prozac. What are the reactions if I continue to take the prozac with the metoprolol.

doctor1 MD

I was on Atenolol 25 mg 1 x day for 20 years for moderate hypertension but it wasn t working well any more so internist changed me to Metoprolol 50 mg 1 x day rather than raise Atenolol dose due to market shortage. After 5-month trial of Metoprolol it isn t controlling my BP---it is volatile and runs between high 165/95 and low 85/50. Mostly very low readings are the problem so I am exhausted and faintish and I am troubled by other side effects. MD said she is phoning in RX for me to switch to Amlodipine 2.5 mg (from which we surely will titrate as we did with Metoprolol) but said nothing about transitioning from Beta blocker to Calcium channel blocker. I am reading that stopping a Beta blocker abruptly can be dangerous and that perhaps I should taper off the Metoprolol before starting the Amlodipine. This doctor is new to me and she seems bored. I have no idea how to handle transition between these two classes of drug. Thank you.

doctor1 MD

I am on 25 mg. of metoprolol for four weeks, but I went on a raw food diet and my pressure has dropped to normal for the past few days. I also have felt less than my normal high energy. I had some winter allergy problems and my heart beat rapidly, but all that has disappeared in the week of eating only raw vegan foods, no dairy, not even a veggie with sweets. Can I stop taking the metoprolol cold turkey, skip a day or do I need to wean with a lower dose?